Colorado, 2021Winter Weather in Colorado, December 16 to 17, 2021
December 16 to 17, 2021 · NWS GJT · 1 event in 1 county or zone
A Pacific disturbance progressed across the Western Slope and produced moderate snow over the favored northwest mountains. Winds gusted up to 46 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific disturbance progressed across the Western Slope and produced moderate snow over the favored northwest mountains. Winds gusted up to 46 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 16, 2:58 PM MST, 2 minutes earlier.
Area forecast discussion, Dec 16, 2:58 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
258 PM MST Thu Dec 16 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM MST Thu Dec 16 2021
Light snow developed over portions of northeast Utah and northwest
Colorado this morning and early this afternoon along and north of
the Dinosaur National Monument. Snowfall appeared to be associated
with an area of overrunning ahead of an approaching mid-level
trough. The positive tilt trough was moving over the Great Basin
early this afternoon and its axis is expected to reach the western
Utah border around 00Z/Fri. As it shifts, snow showers are
expected to increase in coverage over northeast Utah and spread to
the Elkhead and northern Park Mountains by early evening.
It becomes more active across the forecast area tonight as the
trough moves over eastern Utah and western Colorado. Increased
lift indicated in QG omega fields combined with favorable
orographic lift will bring widespread snow to the northern and
central Colorado mountains with more scattered coverage in
adjacent valleys and the southern mountains. Unfortunately, the
trough splits as it comes across and as a result, some of its
energy passes south of the region. Consequently, the best moisture
and lift will be confined to the northern mountains.
The trough shifts east of the area Friday morning, but light snow
will continue along the northern Divide through the afternoon,
though snowfall rates will be decreasing while becoming more
scattered in coverage across Colorado's central ranges. Scattered
showers will linger along the northern Divide ranges Friday night
as remnant moisture is wrung from the airmass, though additional
accumulations will be light.
The period of concern continues to be the tonight through midday
Friday as the system moves overhead. Model blends and discrete
solutions continued to depict an advisory event for the Elkhead
and Park Ranges with generally 4 to 8 inch accumulations and
potentially up to a foot on the favored high west facing slopes.
In addition, gusts to 35 mph will generate areas of blowing snow
which will impact travelers over Rabbit Ears Pass. The Flat Tops
and central mountains will see amounts from 2 to 5 inches with
amounts progressively less from north to south. Therefore,
continued the Winter Weather Advisory for the Elkhead/Park
Mountains, though did extend the advisory through noon to account
for slightly slower movement indicated in latest model runs.
Lows tonight will moderate in response to increased clouds for
most locations, though highs on Friday will be a bit cooler as
cold air advection develops during the mid-level trough's transit.
However, as colder air continues to fill in and clouds dissipate
Friday night temperatures will become colder in response to
increased radiational cooling.
.LONG TERM...(Saturday through Thursday)
Issued at 258 PM MST Thu Dec 16 2021
The coming weekend is shaping up to be a nice one. For Saturday,
lingering northwest flow will wring out a few last snow showers
across the northern mountains, but the majority of eastern Utah and
western Colorado will remain clear. A ridge starts to build in on
Sunday and this will dominate the weather for early next week. Clear
night skies and calm winds will lead to some particularly chilly
morning lows as these are prime conditions for radiational cooling.
Known cold valley locations can expect subzero lows for the weekend
and into early next week, and even valleys that typically stay
warmer will see morning lows 5-10 degrees below average.
As the ridge amplifies in response to a deepening area of low
pressure of the Pacific Northwest coast, the region will come under
southwest flow. This will lead to a gradual warm up, of both
afternoon highs and morning lows, to near normal values by Tuesday.
At this point forecast confidence begins to drop. There's a
potential system setting up to impact the region late Wednesday, but
models do not agree on how this plays out. Model ensembles are in
good agreement that the western half of the US will be under
generally lower heights, but that's where agreement ends. The GFS
deterministic model favors a shot of deep moisture and widespread
precipitation, while the European model is substantially drier.
This system is nearly a week out at this point, which provides
plenty of time for models to come into better agreement. For now,
the weekend and early next week are setting up to sunny and
seasonal, and from mid next week onward more unsettled conditions
prevail.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1020 AM MST Thu Dec 16 2021
Periods of LLWS will be possible through the afternoon hours as a
strong jet passes by overhead, with KHDN, KEGE, and KASE most
likely to be affected. High FEW to SCT clouds at this hour will
fill in and lower over the afternoon, dropping below ILS
breakpoints for KRIL/KEGE/KASE. As the next system moves in
tonight, snow showers are expected across the north, with
KVEL/KHDN/KASE/KEGE likely to see drops into MVFR/IFR conditions
periodically. Conditions should clear during the day tomorrow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to noon MST
Friday for COZ004.
UT...None.
&&
SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, Dec 16, 4:04 AM MST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
404 AM MST Thu Dec 16 2021
COZ001>014-017>023-UTZ022>025-027>029-171115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MST Thu Dec 16 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light to moderate snow will return to the northern and central
mountains of Colorado and extreme northeast Utah Thursday and
continue through Friday. Minor impacts from accumulating and
blowing snow can be expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Expect a quiet (but cool) weekend with precipitation next on the
horizon for mid to late next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 16, 9:11 AM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
911 AM MST THU DEC 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM SNOW 2 SSW SNOWMASS VILLAGE 39.17N 106.95W
12/16/2021 M1.9 INCH PITKIN CO PUBLIC
0.15 INCHES OF LIQUID EQUIVALENT.
&&Winter Weather, Elkhead and Park Mountains
- When
- December 16, 3:00 PM MST to December 17, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 18 inches estimated at the Tower SNOTEL site. Winds gusted up to 46 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- High Wind in Michigan, December 16, 2021$200,000 · 57 kt wind · 4 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- High Wind in Michigan, December 16, 202169 kt wind · 7 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Winter Storm in Minnesota, December 16, 20214 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990510.